Dear Diary, today I started taking the pill...

Dear Diary,

Today, I would like to scribble down a couple of sentences when it comes to birth control and depict my little story. Before I start, though, I would like to emphasize, that I am one single case, and I am not shedding light on this topic from any medical perspective, nor do I represent a normal body’s reaction to taking the pill. This was just me; just so that I don’t scare off anybody reading this, ok? Cool.

My birth control story started many moons ago, when I first started seeing my gynaecologist in the age of 17 asking her to prescribe me the pill. Turns out, what I didn’t know, taking the pill when you’re a migraine patient (hi, that’s me, I’m a migraine patient) can be extremely harmful to the body since the hormonal composition can trigger migraine to an almost endless loop (again, please don’t ask me how and why, I’m in no position to answer this.) Literally just quoting my doctors here!). Apparently, though, there was one single pill on the market which promised to be somewhat suitable for me. There was some other set of hormones in there which, in theory (massive emphasis put on ‘in theory’) wouldn’t be of such bad influence on the body and I should just give this a go. Feeling kind of uneasy about all of this from the get-go, I put off the start of taking it for months and months, but finally decided to give things a try. For a couple of weeks, nothing noticeable changed and I felt happy as a bird. I had found a solution of constant protection, and my body reacted well to it. At least, that’s what I thought, it did. Roughly 2 months after starting to take the pill, I noticed weird itching on my face, especially on my lips. I had just started going to college and I didn’t really pay that much attention to it, thinking it must be some meaningless allergic reaction, or just stress causing dry skin in general. Well, I turned out to be right about the allergic reaction part; but they sure weren’t meaningless, and I was about to find out soon enough. The weird itching on my face started re-appearing non-stop, and over the next couple of weeks started spreading down my throat and neck, my arms, and my entire upper body. I remember waking up one morning, roughly 3 months after having started taking the pill, and looking down my body being fully covered by flashes which I had clawed bloody in my sleep. It was bad. However, I am telling you this story now in retrospect and years later. At the time, I didn’t think for a second that this entire mess had anything to do with the pill. I had heard that side effects might include acne, water weights or even hair loss, but rashes? Never. I just went along with my life, spending weeks desperately finding out what might have caused this, being in severe pain by the way, and my skin looked gross. I was devastated, so I went to see a dermatologist who, rightfully so, diagnosed my rashes as an allergic reaction to specific types of food I consumed. He suggested to have my body checked and tested on food types so I would be able to more mindfully avoid them and get a hand on these stupid rashes. We went all in, checked my body on pretty much all foods there are, and came to find a very upsetting test result: I was indeed allergic to some foods, but not just some foods. Girl. Not only was I allergic to all the spices in the world, including pepper (?), but I ended up being allergic to pretty much all nightshade plants, too. We’re talking: No tomatoes, no pumpkins, no peppers, no nothing. Did you know the body could even reject eating vegetables? I didn’t. But mine did. This wasn’t even all of it, though. The spices I was referring to earlier; it turned out they aren’t only used to spice up currys and Vietnamese food (which I used to LIVE off, before this) – it was also used in the formation of cheese, seasoning of soups, drinks, so many things. I could go on for hours naming this list; suffice it to say: for someone who used to love eating all the foods in the world, it sure wasn’t fun to have my food triangle narrowed down to about dairy products and pasta – overnight. When going to restaurants, I was the groups’ buzzkill, because I was always the one triple checking that there was no parmesan on my pasta (yes, you heard right), no tomatoes in sight, and oh, did I mention I couldn’t have wine? Pretty cool experience for a first-semester college student. It was horrible. However, once I began to strictly cut the foods out that were on my encyclopdia-sized list, my rashes began to finally decrease, and my skin went back to looking somewhat normal. After a while, it began to dawn on me that the pill had caused this entire circus, and I suddenly found myself in a very uncomfortable position of making a choice: Giving up pregnancy protection or living with this skin crap for the rest of god knows how long? It wasn’t easy. I decided to put off this decision for a while and went on with taking the pill for “just a little longer”. This “little longer” turned into 3 years before I knew it, 3 years of “excuse me, I’m so sorry, but I can’t eat that” – ora Botox-disaster-shaped-lip once I decided to have a slice of pizza after all. I believe it just wasn’t really bad enough, though, for me to really let the pill go. However, in year 3 of taking birth control, something changed. I changed. I really couldn’t put my finger on what was going on either, but I noticed my view on pretty much everything being very un-like me. I wouldn’t be able to notice the nice things around me anymore, I started crying over minor things every day, I was unjustifiably moody, something was off. I felt the world being grey around me, and I barely heard my friends and family repeatedly asking me if everything’s ok. It was one day in mid-June when I started looking up birth control experiences on the internet. It wasn’t until then, that I started to understand something: those hormones you pump into your body every single freaking day in order to make the body believe it is growing a baby inside of you (?) – they will, one day, screw with your mood. Duh! At least it did with mine, big time. It took me a couple more days to make the decision, but one day I finally woke up one morning and decided to no longer take this stupid thing. I had hoped I would heal from everything I had gone through with the pill at one point – but I never thought I would notice the consequence of quitting on hormones the next day. It was insane. I felt the sun on my face and my mood shifted back towards balance like THAT. I felt me again and I barely could believe it. Oh, and also, my rashes and the food allergies? Gone. GooOOONE. I completely healed from years of my body being in both physical and mental pain within hours. It was amazing, but in a somewhat terrifying way.


Ok, coming to a close here, listen.

I know my story sounds shocking and very “don’t ever touch this stuff if you care about yourself at all”, I’m aware. Well, I’m not going to lie to you, after what I’ve been through, I wouldn’t ever suggest taking the pill to anyone at all anymore. But: I do have a lot of girls around me who take the pill who are doing perfectly fine. All the pill has given them is a glowy skin and pregnancy protection, and they’re very happy with it. Like I emphasized in my disclaimer in the beginning, this was my body reacting to the thing in the worst possible way, I’m not at all saying that yours would, too.

However, I am not the only one I know of who has made this kind of experience with it! What’s my conclusion to this hell-ride of a story? External hormones simply don’t work for my body. Period. There are other protection methods out there we can use, so it’s ok. However, this entire thing has, yet again, proven to me that being a girl can be soooo harddddddd!? But we’re in this together. I came out this thing in perfect health, and wiser, with a story to tell, and I’m glad I can tell you girls about this. Birth control is a crucial topic and I’m proud of us being this aware and concerned about it. I just had to settle for a different alternative, and that’s ok. My point being: Please be aware of what you put your body through when taking this hormone bomb every day. And honestly, this won’t ever affect any romantic relationships - and it shouldn’t! If your partner does insist on you altering your body’s natural hormone state in order for your relationship to function, don’t listen to them, don’t ever get pressured into doing anything, especially of this magnitude! The most important thing is, and should always be, your health. Stay safe ladies, take care of yourselves, and please, listen to your body when it’s trying to send a message. It knows best!

_______________________________________________________________________________

Written by an anonymous writer Shared with pride, gratitude and respect by Team Femina & Co.